Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Springfield, MO

June 12, 2004Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 4:13 PM CDT for Jasper County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 4:13 PM CDT (21:13 UTC)
Expired
Jun 12, 2004, 5:15 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Jasper County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS53 KSGF 122113
SVRSGF
MOC097-122215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JASPER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 515 PM CDT.

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARL JUNCTION...OR ABOUT 9 MILES NORTHWEST OF JOPLIN...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF PURCELL BY 425 PM CDT.

THE TOWNS OF WACO...ASBURY AND NECK CITY ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3737 9463 3707 9460 3709 9432 3736 9434

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:36 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 12, 3:36 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT SAT JUN 12 2004

.DISCUSSION...
ACTIVE PATTERN ONGOING WITH STRONG TO SEVERE CONVECTION FORMING ON
OUTFLOW BOUNDARY FROM NEAR PARSONS ACROSS FAR SW MO INTO NRN
ARKANSAS. THIS CONVECTION WILL LIKELY CONTINUE AND EVENTUALLY MERGE
WITH MORE ORGANIZED SEVERE CONVECTION WHICH WILL LIKELY FORM ALONG
DRYLINE OVER SOUTH CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA THEN
MOVE EASTWARD INTO OUR CWA EARLY THIS EVENING. WATER VAPOR IMAGERY
SHOWS VERY INTENSE SHORTWAVE AT UNUSUALLY LOW LATITUDE OVER WEST
TEXAS. LIFT INCREASING RAPIDLY JUST AHEAD OF THIS FEATURE AS SHOWN
BY ACCAS IN NWRN OK. GREATEST THREAT FOR SEVERE WEATHER IN THE SHORT
TERM WILL BE HAIL/ISOLATED TORNADOES WITH CONVECTION ALONG OUTFLOW
BOUNDARY THIS AFTERNOON, THEN THREAT WILL SHIFT TO VERY LARGE HAIL
AND FLOODING OVERNIGHT AS EXPECTED SECOND CONVECTIVE CLUSTER MOVES
IN FROM KANSAS/OKLAHOMA.

HAVE ALREADY ISSUED A FLOOD WATCH FOR ALL OF THE CWA THROUGH SUNDAY
NIGHT GIVEN THAT MANY AREAS ALREADY HAVE HAD AROUND AN INCH OF RAIN
TODAY AND THAT SEVERAL ROUNDS OF CONVECTION ARE POSSIBLE THROUGH THE
PERIOD. BOUNDARIES MAY BE ENOUGH TO TRIGGER SCATTERED CONVECTION
AGAIN SUNDAY, BUT WITH APPROACH OF ANOTHER SHORTWAVE IN THE NORTHERN
STREAM SUNDAY AFTERNOON, AN MCS IS POSSIBLE SUNDAY NIGHT. ADDITIONAL
VERY HEAVY RAIN IS POSSIBLE IF THIS FORMS. POTENTIAL FOR STRONG
CONVECTION AGAIN MONDAY NIGHT WITH RIPPLES IN NEARLY ZONAL FLOW
BEFORE MID LEVEL RIDGE FINALLY BUILDS NORTHWARD TUESDAY. RIDGE GETS
BEATEN DOWN WITH UNSETTLED NW FLOW SETTING IN SO CONVECTION POSSIBLE
AGAIN THURSDAY THROUGH SATURDAY.

BROWNING

&&

.AVIATION...
LOOKS LIKE WIDESPREAD CONVECTION MAY HOLD OFF IN TAF SITES UNTIL
AFTER 01Z OR 02Z AS CONVECTION OVER KANSAS AND OKLAHOMA MOVES IN.
HAVE HIT IT HARD WITH GR AND G50KT.

BROWNING

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.
KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.

WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
116 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL
  UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS
  AFTER 7 PM.

  DISCUSSION:

  THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES
  OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES
  WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS
  AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
  FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN
  OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF
  POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
  THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE
  OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON
  INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR
  SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL
  THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT
  TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE
  HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO
  POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS
  ALSO POSSIBLE WHICH COULD PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST
  KANSAS AND AFTER 8 PM ELSEWHERE.

BROWNING

In the hours before

Special weather statement, Jun 12, 10:20 AM CDT, 5 hours 53 minutes before
MOZ078>080-089>091-095-096-103>105-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 AM CDT SAT JUN 12 2004

MOZ078>080-089>091-095-096-103>105-121719-
CEDAR-CHRISTIAN-DADE-DALLAS-DOUGLAS-GREENE-OZARK-POLK-STONE-TANEY-
WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...OZARK...
SPRINGFIELD AND STOCKTON.
1020 AM CDT SAT JUN 12 2004

...OUTFLOW BOUNDARY CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE
ACROSS THE AREA...

AT 1020 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN OUTFLOW
BOUNDARY EXTENDING FROM NEAR DADEVILLE...TO SPRINGFIELD...TO SPARTA.
THIS FEATURE IS CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE ACROSS
THE AREA.  MODERATE WIND GUSTS UP TO 40 MPH WILL BE THE PRIMARY
HAZARD ASSOCIATED WITH THE PASSAGE OF THE SHELF CLOUD.

ALTHOUGH THESE CLOUDS MAY APPEAR TO ROTATE ALONG THIS BOUNDARY AT
TIMES...TORNADOES ARE NOT LIKELY IN THIS ENVIRONMENT. HOWEVER...
ROTATION MAY BE OBSERVED ALONG THE OUTFLOW BOUNDARY.

FOSTER
Special weather statement, Jun 12, 3:12 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS-
GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON-
WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
312 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...
JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE...
TANEY...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:37 AM CDTSevere Thunderstorm WarningSGFMcDonald53 min
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningSGFBarry62 min
Jun 12, 2:45 PM CDTSevere Thunderstorm WarningSGFNewton60 min
Jun 12, 4:36 PM CDTTornado WarningSGFJasper54 min
Jun 12, 5:23 PM CDTSevere Thunderstorm WarningSGFBarton52 min
Jun 12, 5:30 PM CDTTornado WarningSGFJasper30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.